Underutilization of Gastroprotective Strategies in Aspirin Users at Increased Risk of Upper Gastrointestinal Complications

L. E. Targownik; C. J. Metge; S. Leung

Disclosures

Aliment Pharmacol Ther. 2008;28(1):88-96. 

In This Article

Summary and Background

Background: Aspirin use is with an increased risk of upper gastrointestinal complications (UGICs). Proton pump inhibitors (PPIs) decrease the risk of UGICs among aspirin users. The distribution of risk factors for UGIC and PPI utilization among aspirin users remains uncharacterized.
Aim: To determine the prevalence and predictors of PPI use in high-risk aspirin users.
Methods: Using questionnaires and administrative records, we collected information on aspirin and PPI utilization and risk factors for UGICs from a stratified random sample of subjects with established cardiovascular disease. We calculated the proportion of aspirin users with UGIC risk factors and determined the prevalence of PPI use among aspirin users with risk factors. Regression analysis was used to determine predictors of PPI use among aspirin users.
Results: Overall response rate was 35%, of whom 86% were regular aspirin users. Seventy-one per cent of aspirin users had at least one risk factor (in addition to cardiac disease) for the development of UGICs. Although a history of UGIC was predictive of PPI use, 44% of aspirin users with a prior history of UGICs did not receive a concomitant PPI, and only 23% of subjects with additional UGIC risk factors were prescribed a PPI.
Conclusion: There is a high prevalence of UGIC risk factors among aspirin users, and many are not prescribed PPIs as a gastroprotective strategy.

Cardiovascular (CV) disease, including coronary artery disease, peripheral vascular disease, and cerebrovascular disease, is the most prevalent medical condition in North America. It is estimated that one-third of Americans have established CV disease, and over 1.4 million United States residents die every year from its complications, including myocardial infarctions, congestive heart failure, and strokes.[1] Aspirin therapy is among the most efficacious and cost-effective strategies for decreasing mortality and morbidity associated with CV disease. Aspirin decreases the rate of recurrent myocardial infarctions and strokes in patients with known CV disease, and has also been demonstrated to decrease mortality following an acute myocardial infarction.[2] Aspirin therapy is currently recommended for most patients with established CV disease and those at high risk for development of its complications.[2,3]

Unfortunately, chronic aspirin use increases the risk of ulcers of the stomach and duodenum, collectively known as peptic ulcer disease (PUD).[4,5,6] Up to 25% of aspirin users will have peptic ulcers evident on endoscopic examination.[6] While most aspirin-induced ulcers are asymptomatic and of questionable clinical significance, approximately 1% of aspirin users annually will develop serious complications of PUD, including haemorrhage, perforation, or severe abdominal pain requiring hospital admission and/or surgical management.[7] The risk of developing aspirin-related ulcer complications is significantly increased among patients aged more than 60, those with serious co-morbid illness, and concomitant users of nonsteroidal anti-inflammatory drugs (NSAIDs), systemic corticosteroids, anticoagulants, or other antiplatelet agents such as clopidogrel.[8,9,10,11] Furthermore, the case-fatality rate for patients admitted to hospital for gastrointestinal haemorrhage caused by PUD is approximately 5-10%,[12,13] and is likely to be higher for patients with CV disease.[14]

Fortunately, there are some strategies known to decrease the risk of aspirin-related ulcer complications, including using low-dose aspirin and co-prescription of a PPI. Aspirin at doses of 75-100 mg a day prevents complications of CV disease at a rate equivalent to those using standard 325 mg doses, while decreasing the incidence of ulcer complications.[4,15] However, the protection afforded by using low-dose aspirin is not absolute; aspirin at this dose can still cause peptic ulcers, and is still often implicated in the aetiology of severe ulcer complications.[16] Co-prescription of proton pump inhibitors (PPIs) with aspirin has been demonstrated to decrease the risk of upper gastrointestinal (UGI) haemorrhage by up to 90% in patients with a recent history of aspirin-induced UGI haemorrhage, a group of patients who are at exceptionally high risk of aspirin-associated ulcer complications.[17,18] Therefore, using PPIs may be a valuable adjunct to aspirin therapy for patients with CV disease who also possess risk factors for ulcer complications. However, there are retrospectively collected data suggesting that PPI utilization in aspirin users at risk of ulcer complications is unacceptably low.[19] Furthermore, patients with CV disease at risk of ulcer complications may eschew the use of aspirin, therefore depriving themselves of the potentially life-saving benefits of aspirin.

Therefore, we sought to perform a population-based study to determine the prevalence of risk factors for ulcer complications among aspirin users, and to determine the prevalence of PPI use among aspirin users at increased risk of PUD and its complications.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....